Indiana, 2018

Damaging Wind in Indiana, August 20, 2018

August 20, 2018 · NWS IND · 1 event in 1 county or zone

A band of moderate to heavy rainfall moved northeast over portions of central Indiana influenced by a warm front lifting northeast during the afternoon of August the 20th. A more intense portion of the band moved over Carroll County producing a single wind damage report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of moderate to heavy rainfall moved northeast over portions of central Indiana influenced by a warm front lifting northeast during the afternoon of August the 20th. A more intense portion of the band moved over Carroll County producing a single wind damage report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 12:35 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 20, 12:35 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
135 PM EDT Mon Aug 20 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 310 AM EDT Mon Aug 20 2018

A low pressure system will bring showers and some thunderstorms to
central Indiana today & Tuesday. High pressure will then bring dry
and cooler conditions mid-week, but rain chances will return to
parts of the area for the weekend as warm and humid conditions
return.

&&

.NEAR TERM /Rest of Today/...

Issued at 945 AM EDT Mon Aug 20 2018

With models handling the morning convection very poorly, had to
make fail significant changes to late morning and early afternoon
POPs. The convection across Illinois this morning fell apart as
it approached the IL/IN boundary. Thus, dropped POPs across the SE
portions of the state. Skies will continue to be mostly cloudy to
cloudy today with the best chances for widespread rain and
thunderstorms later this evening. Relevant portions of previous
discussion follows...

Isentropic lift will increase this morning ahead of a warm front
associated with the low pressure system to the west. 850mb flow will
increase and will pump more moisture into the area.

The next round of forcing looks to remain just west of the area
before 00Z, so will hold off on higher PoPs until the Tonight period.

A decent amount of uncertainty exists on how much if any clearing
occurs in the warm sector this afternoon. This will have an impact
on high tempertures as well as how much instability builds. This
leads to lower confidence in the threat for severe storms today. The
Storm Prediction Center's Marginal Risk for much of the area looks
reasonable given this setup.

Precipitable water values will be high today, so locally heavy rain
will be a threat as well.

Given the uncertainty in cloud cover this afternoon, stuck with the
model blend for high temperatures.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 310 AM EDT Mon Aug 20 2018

Models are close enough that the model blend initialization
was accepted for most items.

Another round of forcing moves in this evening and will likely
generate another band of convection. Will go likely PoPs across the
forecast area as this forcing works its way east into the early
overnight hours. The actual cold front moves in late tonight, and
this could bring more convection. Thus will continue with likely
PoPs for much of the area overnight, diminishing late.

As mentioned in the near term section, the amount of instability
will be in question this evening. If enough builds, severe storms
will remain possible this evening, mainly across the western half of
the area. Locally heavy rain will remain a threat with the high
moisture content of the atmosphere.

An upper trough will remain across the area on Tuesday, so continued
with mainly chance PoPs across the area. Kept some lingering shower
chances across parts of the area Tuesday night as the system exits.

High pressure will then build in and provide dry and cooler
conditions Wednesday.

&&

.LONG TERM /Thursday through Sunday Night/...

Issued at 335 AM EDT Mon Aug 20 2018

High pressure centered over the Lower Midwest will keep conditions
dry from Thursday through Friday morning, which is a little longer
than previous model runs. Then shower and thunderstorm chances
will increase from the northwest on Friday afternoon as an upper
low enters the Upper Midwest. The highest chances for showers and
thunderstorms will be on Friday night when forcing is the best
with this disturbance. After that, just low chances for periodic
showers and thunderstorms can be expected for the remainder of the
weekend as weak waves rotate around a ridge of high pressure to
the south. Meanwhile, temperatures through the period will start
out below normal for Thursday and Friday, increasing back into the
mid 80s to upper 80s by Saturday and Sunday. Overnight lows in
the mid to upper 50s on Thursday night will also rebound back
into the 60s through the end of the extended period.

&&

.AVIATION /Discussion for 201800z TAFs/...

Issued at 128 PM EDT Mon Aug 20 2018

Brief MVFR with current showers and storms moving NE through TAF
sites becomes VFR in warm sector as winds swing from SE to south
and get a bit gusty. Widely scattered convection in warm sector
into this evening dies by sunset. A line of showers and storms
just now developing in SC MO will expand and impact the TAF sites
between 210400z and 210900z. Once this line passes through decks
lower to MVFR then IFR by 210900z most areas before eventually
rising back to MVFR by midday Tuesday.

Winds will become south at or above 10 knots and somewhat gusty
this afternoon as peaks of sun mix down stronger winds from aloft.
Stabilization by sundown will end gustiness and drop wind speeds
below 10 knots as south winds become southwest then west.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50/White
SHORT TERM...50
LONG TERM....TDUD
AVIATION...Tucek
Hazardous weather outlook, Aug 20, 3:13 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
413 AM EDT Mon Aug 20 2018

INZ021-028>031-035>049-051>057-060>065-067>072-210815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
413 AM EDT Mon Aug 20 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms will be around. Isolated strong to
severe storms are possible, mainly west of US 31.

Hazards: Damaging winds, heavy rain, localized flooding, and lightning.

Timing: Highest chances for severe storms will be this afternoon and
evening. Heavy rain and lightning are possible any time.

Discussion: A low pressure system will bring showers and some
thunderstorms to central Indiana today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible Tuesday. More storms are possible
across all or parts of central Indiana from Friday night through
Sunday. Lightning is a threat with any thunderstorm.

Discussion: A cold front will move through on Tuesday. Warm and humid
air will return for the weekend, bringing the threat for some
thunderstorms with it.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and evening.
Spotters are encouraged to report any heavy rain, flooding, or strong
winds observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 20, 10:59 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1159 AM EDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HEAVY RAIN       2 SW TURKEY RUN STATE P 39.87N 87.25W
08/20/2018  M0.75 INCH       PARKE              IN   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 5
            MINUTES.

&&

AW
Local storm report, Aug 20, 12:10 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HEAVY RAIN       CRAWFORDSVILLE          40.04N 86.90W
08/20/2018  M1.62 INCH       MONTGOMERY         IN   EMERGENCY MNGR

            THE DURATION OF THE HEAVY RAIN EVENT WAS 15
            MINUTES.

&&

AW
Special weather statement, Aug 20, 12:16 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
116 PM EDT MON AUG 20 2018

INZ029-030-036-037-201745-
Montgomery IN-Clinton IN-Boone IN-Tippecanoe IN-
116 PM EDT MON AUG 20 2018

...SPECIAL WEATHER STATEMENT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Frankfort, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.
Torrential rainfall is also occurring.

Locations impacted include...
Frankfort, Rossville, Thorntown, Mulberry, Colfax, Clarks Hill and
Michigantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is the main threat with this storm. Rainfall
rates up to 4 inches per hour and rainfall totals approaching 2
inches in some areas may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4037 8624 4002 8663 4019 8682 4043 8667
TIME...MOT...LOC 1713Z 205DEG 30KT 4020 8661

DRT
Special weather statement, Aug 20, 12:45 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
145 PM EDT MON AUG 20 2018

INZ021-030-031-201830-
Howard IN-Clinton IN-Carroll IN-
145 PM EDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL...CLINTON AND
WESTERN HOWARD COUNTIES UNTIL 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kokomo, Frankfort, Flora, Rossville, Russiaville, Camden, Burlington
and Michigantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is the main threat with this storm. Rainfall
rates up to 4 inches per hour and rainfall totals approaching 2
inches in some areas may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4056 8637 4056 8604 4040 8618 4040 8624
      4032 8624 4020 8633 4030 8665 4069 8652
      4069 8637
TIME...MOT...LOC 1745Z 206DEG 34KT 4032 8640

AW/DT

The radar

The Indianapolis radar (KIND), 81 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 20, 12:57 PM EST
Where
Carroll County, 3.49 mi S of Burlington
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.430, -86.410

A barn roof was torn off, multiple large trees were downed, and a power line was down due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783086.